Alert archive / Indiana / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Indianapolis, IN

November 5, 20174 counties in Indiana

NWS Indianapolis, IN issued this flash flood warning at Nov 5, 2017, 4:37 PM EST for 4 counties in Indiana. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2017, 4:37 PM EST (21:37 UTC)
Expired
Nov 5, 2017, 7:30 PM EST
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Delaware County, IN, Henry County, IN, Madison County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 5:12 PM ESTFLOODWinchester, INWINCHESTER POLICE ARE CLOSING OFF NORTH MAIN STREET BETWEEN 3RD AND 4TH STREETS DUE TO FLOODING. OFFICER REPORTING WATER UP TO HIS FENDER WELLS OF HIS POLICE PICK-UP TRUCK.
Nov 5, 5:20 PM ESTFLOODUnion City, INLOCALIZED HEAVY FLOODING ON VARIOUS STREETS. RAINFALL OF 2.38 INCHES FELL IN THE EMERGENCY MANAGERS RAIN GAUGE.
Nov 5, 5:20 PM ESTHEAVY RAIN 2.38Union City, INAMOUNT IN THE EMERGENCY MANAGERS RAIN GAUGE.
Nov 5, 6:02 PM ESTHEAVY RAIN 1.552 Nw Straughn, IN
Nov 5, 6:42 PM ESTHEAVY RAIN 3.22 N Country Club Height, INAMOUNT BASED ON VIEWING RAIN GAUGE FROM AFAR DUE TO YARD FLOODING.
Nov 5, 7:00 PM ESTFLASH FLOODMuncie, INFLASH FLOODING IN MUNCIE AND ACROSS MUCH OF DELEWARE COUNTY. SEVERAL STREETS CLOSED WITH WATER FLOWING OVER THEM IN MUNCIE.
Nov 5, 7:01 PM ESTHEAVY RAIN 3.072 Nw Straughn, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 143 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

634 
WGUS53 KIND 052137
FFWIND
INC035-065-095-135-060030-
/O.NEW.KIND.FF.W.0024.171105T2137Z-171106T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
437 PM EST SUN NOV 5 2017

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Madison County in central Indiana...
  Randolph County in east central Indiana...
  Delaware County in east central Indiana...
  Henry County in east central Indiana...

* Until 730 PM EST

* At 436 PM EST, trained weather spotters reported flash flooding
  across the warned area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Muncie, Anderson, New Castle, Elwood, Alexandria, Winchester,
  Albany, Yorktown, Pendleton, Fortville, Union City, Chesterfield,
  Ingalls, Knightstown, Lapel, Edgewood, Frankton, Eaton, Daleville
  and Parker City.

This includes the following highways...
 Interstate 69 between mile markers 214 and 252.
 Interstate 70 between mile markers 114 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4000 8520 3979 8522 3979 8559 3995 8557
      3994 8586 4038 8586 4038 8522 4031 8522
      4031 8480 4001 8481

$$

TDUD
2 follow-up statements
077 
WGUS73 KIND 052258
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
558 PM EST SUN NOV 5 2017

INC035-065-095-135-060030-
/O.CON.KIND.FF.W.0024.000000T0000Z-171106T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IN-Randolph IN-Delaware IN-Henry IN-
558 PM EST SUN NOV 5 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EST FOR
MADISON...RANDOLPH...DELAWARE AND HENRY COUNTIES...

At 512 PM EST, local law enforcement reported flash flooding in 
Winchester.  Flash flooding is already occurring.

Some locations that will experience flooding include...
Muncie, Anderson, New Castle, Elwood, Alexandria, Winchester, Albany,
Yorktown, Pendleton, Fortville, Union City, Chesterfield, Ingalls,
Knightstown, Lapel, Edgewood, Frankton, Eaton, Daleville and Parker
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4000 8520 3979 8522 3979 8559 3995 8557
      3994 8586 4038 8586 4038 8522 4031 8522
      4031 8480 4001 8481

$$

TDUD
641 
WGUS73 KIND 060029
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
729 PM EST SUN NOV 5 2017

INC035-065-095-135-060039-
/O.EXP.KIND.FF.W.0024.000000T0000Z-171106T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IN-Randolph IN-Delaware IN-Henry IN-
729 PM EST SUN NOV 5 2017

...THE FLASH FLOOD WARNING FOR MADISON...RANDOLPH...DELAWARE AND
HENRY COUNTIES WILL EXPIRE AT 730 PM EST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4000 8520 3979 8522 3979 8559 3995 8557
      3994 8586 4038 8586 4038 8522 4031 8522
      4031 8480 4001 8481

$$

TDUD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Nov 5, 3:28 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 5, 3:28 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
328 PM EST Sun Nov 5 2017

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 306 PM EST Sun Nov 5 2017

Low pressure along with a strong cold front will move through the
area this evening bringing the potential for heavy rain and severe
thunderstorms. Cooler air will then rule into next week with highs
in the 40s to around 50 for much of the period. A couple of weaker
systems will bring precipitation to parts of the area Monday,
Tuesday, and next Sunday.

&&

.NEAR TERM.../Rest of This Afternoon and Tonight/
Issued at 306 PM EST Sun Nov 5 2017

The first wave of low pressure, riding along a front from near the
northwest forecast area southwest into the St. Louis area, was
moving out of the forecast area. However, more waves are to the
southwest along the front, with more thunderstorms associated with
them.

Have already seen severe thunderstorms and possible tornadoes across
the area this afternoon, with good shear and instability for this
time of year. These favorable conditions will continue into this
evening. Upstream mid level lapse rates are higher than across the
area, and some of this air will advect in, increasing the hail
threat as well.

In addition, high precipitable water values continue with good 850mb
moisture transport. Some areas have received over a couple of inches
of rain. With more storms moving in, the flash flood threat will
continue. Thus will continue with the Flash Flood Watch.

Given all the above, will continue with high PoPs through 00Z, then
gradually decrease them from northwest to southeast through the
evening, with some lower PoPs hanging around longer across the
southeast until near 12Z. Will keep the Flash Flood Watch going
through 400 AM for now, but will likely be able to cancel it early
as the heavy rain moves out. Will watch closely.

The model blend looks reasonable for low temperatures tonight with
cold advection behind the front.

&&

.SHORT TERM.../Monday through Wednesday/
Issued at 306 PM EST Sun Nov 5 2017

Models are close enough that the model blend initialization was
accepted for most items.

Monday looks to remain dry. Went higher than the blend for sky cover
Monday as an inversion will likely trap moisture. Chances for rain
will return to much of the area Monday night as a wave rides along
to the south. Forcing looks good south with decent frontogenetical
forcing added to the mix. Will go likely PoPs far south Monday
night, with only slight chance PoPs north.

Kept some lingering low PoPs Tuesday morning. Low chances for rain
will move back in to far southern areas Tuesday night with another
wave, but not all models have rain that far north. Thus confidence
is low for these Tuesday night PoPs.

High pressure will bring dry conditions Wednesday.

&&

.LONG TERM.../Wednesday Night Through Sunday/
Issued at 306 PM EST Sun Nov 5 2017

Models are close enough that the model blend initialization
was accepted for most items.

Much of the long term will be quiet with high pressure in control.
However, a developing upper trough and a surface low pressure system
could bring some precipitation Saturday night into Sunday.
Temperatures look cold enough that some snow may mix in with the
rain Saturday night & Sunday morning.

Temperatures will remain below average through the period.

&&

.AVIATION (Discussion for the 052100Z TAF Update)...
Issued at 328 PM EST Sun Nov 5 2017

Scattered convection will continue around KIND this afternoon, with
more coverage of thunder moving in by early evening. At the moment,
it appears showers with MVFR visibility will be the main threat in
the near term.

Previous discussion follows...

MVFR conditions expected, with occasional IFR conditions in
convection.

Waves of showers and thunderstorms will move across the sites
through the first 6-12 hours of the TAF period. MVFR conditions can
be expected, with IFR or worse conditions in the thunderstorms. Some
severe storms with large hail and gusts over 50kt are possible.

Outside of convection winds will gust to around 25kt this afternoon.

After the convection exits, MVFR or perhaps high end IFR ceilings
will continue overnight. Improvement is expected from the northwest
during the morning Monday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for INZ021-028>031-
035>049-051>057-060-061.

Flash Flood Watch through late tonight for INZ062>065-070>072.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....50
AVIATION...50
Hazardous weather outlook, Nov 5, 4:16 AM EST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
416 AM EST Sun Nov 5 2017

INZ021-028>031-035>049-051>057-060>065-067>072-060930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
416 AM EST Sun Nov 5 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms and heavy rainfall later today and
tonight.

Hazards: Damaging winds...large hail...a few tornadoes...heavy
rainfall causing flooding and cloud to ground lightning.

Timing: Best threat for severe weather from early afternoon through
the evening. Best threat for heavy rainfall late afternoon through
tonight.

Discussion: The approach and passage of a cold front later today into
tonight will bring the threat for severe thunderstorms and heavy
rainfall to central Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Scattered showers are possible late Monday into
Tuesday...especially south of Interstate 70. Showers will be possible
again on Saturday.

Discussion: The passage of low pressure through the Tennessee Valley
will bring scattered showers to south central Indiana Monday night
and early Tuesday. Dry and cooler weather is then expected with high
pressure through the rest of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Local storm report, Nov 5, 3:34 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
334 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     MUNCIE                  40.20N 85.39W
11/05/2017                   DELAWARE           IN   TRAINED SPOTTER

            REPORTED IN THE 600 BLOCK OF ASHLAND AVENUE,
            MUNCIE, INDIANA. TIME IS APPROXIMATE AND
            BASED ON RADAR.

&&

BHH
Local storm report, Nov 5, 3:55 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     1 W BALL STATE UNIVERSI 40.20N 85.44W
11/05/2017                   DELAWARE           IN   TRAINED SPOTTER

            SIX-INCH DIAMETER TREE LIMB TORN OFF TREE AT
            JACKSON STREET AND UNIVERSITY AVENUE IN
            MUNCIE, INDIANA. TIME IS ESTIMATED BASED ON
            RADAR.

&&

BHH
Local storm report, Nov 5, 3:57 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     1 WSW BALL STATE UNIVER 40.19N 85.43W
11/05/2017                   DELAWARE           IN   TRAINED SPOTTER

            REPORT OF TWO TREES DOWN IN THE 300 BLOCK OF
            SCHROEDER AVENUE. TIME IS ESTIMATED BASED ON
            RADAR..

&&

BHH
Local storm report, Nov 5, 4:15 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
415 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     2 WNW EATON             40.35N 85.39W
11/05/2017                   DELAWARE           IN   TRAINED SPOTTER

            TEN-INCH DIAMETER TREE BLOWN DOWN AND A
            SIX-INCH DIAMETER TREE LIMB TORN DOWN NEXT
            TO IT BETWEEN WALNUT STREET AND STATE ROAD 3
            ON EATON-WHEELING PIKE. TIME IS VERY ROUGHLY
            ESTIMATED FROM RADAR.

&&

BHH
Local storm report, Nov 5, 4:28 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
428 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     1 N MUNCIE              40.22N 85.40W
11/05/2017                   DELAWARE           IN   PUBLIC

            ESTIMATED WIND OF 65 MPH...PEA SIZE
            HAIL..AND SMALL TREE LIMBS DOWN. POWER WAS
            OFF AND ON. REPORTED AT 805 WEST DUNN
            AVENUE, MUNCIE, INDIANA.

&&

BHH
Local storm report, Nov 5, 4:37 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
437 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     TSTM WND DMG     4 N ORESTES             40.33N 85.74W
11/05/2017                   MADISON            IN   TRAINED SPOTTER

            A COUPLE OF OUT BUILDINGS DESTROYED AND
            THERE WERE NUMEROUS 2 TO 3-FOOT DIAMETER
            LIVE TREES BROKEN OFF ABOVE THE GROUND...ALL
            APPEAR TO BE FROM STRAIGHT LINE WIND PER
            MADISON COUNTY EMA. TIME ROUGHLY ESTIMATED
            BASED ON RADAR.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 3:20 AM ESTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 30 more25 hr
Nov 5, 12:40 PM ESTSevere Thunderstorm WarningINDDaviess, Greene35 min
Nov 5, 12:53 PM ESTSevere Thunderstorm WarningINDDelaware, Madison37 min
Nov 5, 1:04 PM ESTTornado WarningINDDelaware, Madison26 min
Nov 5, 1:12 PM ESTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe33 min
Nov 5, 1:19 PM ESTTornado WarningINDBrown, Greene, Lawrence, Monroe41 min
Nov 5, 1:31 PM ESTSevere Thunderstorm WarningINDDelaware14 min
Nov 5, 1:37 PM ESTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe38 min
Nov 5, 1:47 PM ESTTornado WarningINDBrown, Jackson, Lawrence, Monroe28 min
Nov 5, 2:04 PM ESTTornado Warning Tornado observedINDJackson, Jennings41 min
Nov 5, 2:20 PM ESTAreal Flood AdvisoryINDJackson115 min
Nov 5, 2:36 PM ESTSevere Thunderstorm WarningINDJennings24 min
Nov 5, 3:03 PM ESTSevere Thunderstorm WarningINDDelaware, Henry, Randolph42 min
Nov 5, 3:16 PM ESTFlash Flood WarningINDBartholomew, Brown, Jackson, Jennings3 hr
Nov 5, 3:35 PM ESTAreal Flood AdvisoryINDBoone, Clinton, Hamilton, Madison, Tipton3 hr
Nov 5, 3:38 PM ESTSevere Thunderstorm WarningINDRandolph22 min
Nov 5, 4:05 PM ESTAreal Flood AdvisoryINDDelaware, Henry115 min
Nov 5, 4:12 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion48 min
Nov 5, 4:50 PM ESTFlash Flood WarningINDClay, Fountain, Montgomery, Parke, Putnam, Tippecanoe and 3 more3 hr
Nov 5, 5:06 PM ESTAreal Flood AdvisoryINDRush, Shelby3 hr
Nov 5, 5:13 PM ESTFlash Flood WarningINDBoone, Hamilton3 hr
Nov 5, 5:20 PM ESTAreal Flood AdvisoryINDMorgan, Owen3 hr
Nov 5, 5:43 PM ESTSevere Thunderstorm WarningINDClay, Parke, Putnam, Vigo47 min
Nov 5, 6:25 PM ESTSevere Thunderstorm WarningINDRush, Shelby34 min
Nov 5, 6:30 PM ESTAreal Flood AdvisoryINDHancock, Johnson2 hr
Nov 5, 6:37 PM ESTSevere Thunderstorm WarningINDClay, Morgan, Owen, Putnam23 min
Nov 5, 6:57 PM ESTTornado WarningINDBrown, Monroe33 min

Nearby

Flash Flood Warnings in Indiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.